A case report demonstrates moderate improvement in cutaneous necrosis from hyaluronic acid using hyaluronidase in an older woman, suggesting a potential treatment avenue.
A 66-year-old woman presented to the hospital with cutaneous necrosis of her right ankle and foot. Her symptoms began immediately after an intra-articular injection of hyaluronic acid for ankle osteoarthritis, which was performed 6 days before. Histopathology showed an intra-vascular hyaluronic acid embolus. The initial treatment approach was conservative, but the patient's clinical state degraded. She was thus treated with sub-cutaneous hyaluronidase, the enzyme that degrades hyaluronic acid, which yielded a moderate improvement even though it was administered 22 days after the initial hyaluronic acid injection. Although hyaluronic acid embolism and subsequent cutaneous necrosis are well-known complications of dermal fillers, there are few reported cases of embolism following intra-articular injection. To our knowledge, this is the first time hyaluronidase has been used in this setting.
No takes yet. Share an insight, caveat, or question.
Aaron et al. (2021) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: